An approximation theorem for sequences of linear strains and its applications

Kewei Zhang

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 10, Issue: 2, page 224-242
  • ISSN: 1292-8119

Abstract

top
We establish an approximation theorem for a sequence of linear elastic strains approaching a compact set in L1 by the sequence of linear strains of mapping bounded in Sobolev space W1,p . We apply this result to establish equalities for semiconvex envelopes for functions defined on linear strains via a construction of quasiconvex functions with linear growth.

How to cite

top

Zhang, Kewei. "An approximation theorem for sequences of linear strains and its applications." ESAIM: Control, Optimisation and Calculus of Variations 10.2 (2010): 224-242. <http://eudml.org/doc/90727>.

@article{Zhang2010,
abstract = { We establish an approximation theorem for a sequence of linear elastic strains approaching a compact set in L1 by the sequence of linear strains of mapping bounded in Sobolev space W1,p . We apply this result to establish equalities for semiconvex envelopes for functions defined on linear strains via a construction of quasiconvex functions with linear growth. },
author = {Zhang, Kewei},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Linear strains; maximal function; approximate sequences; quasiconvex envelope; quasiconvex hull.; linear strains; quasiconvex hull},
language = {eng},
month = {3},
number = {2},
pages = {224-242},
publisher = {EDP Sciences},
title = {An approximation theorem for sequences of linear strains and its applications},
url = {http://eudml.org/doc/90727},
volume = {10},
year = {2010},
}

TY - JOUR
AU - Zhang, Kewei
TI - An approximation theorem for sequences of linear strains and its applications
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/3//
PB - EDP Sciences
VL - 10
IS - 2
SP - 224
EP - 242
AB - We establish an approximation theorem for a sequence of linear elastic strains approaching a compact set in L1 by the sequence of linear strains of mapping bounded in Sobolev space W1,p . We apply this result to establish equalities for semiconvex envelopes for functions defined on linear strains via a construction of quasiconvex functions with linear growth.
LA - eng
KW - Linear strains; maximal function; approximate sequences; quasiconvex envelope; quasiconvex hull.; linear strains; quasiconvex hull
UR - http://eudml.org/doc/90727
ER -

References

top
  1. E. Acerbi and N. Fusco, Semicontinuity problems in the calculus of variations. Arch. Ration. Mech. Anal.86 (1984) 125-145.  Zbl0565.49010
  2. R.A. Adams, Sobolev Spaces. Academic Press (1975).  
  3. L. Ambrosio, A. Coscia and G. Dal Maso, Fine properties of functions with bounded deformation. Arch. Ration. Mech. Anal.139 (1997) 201-238.  Zbl0890.49019
  4. J.M. Ball, Convexity conditions and existence theorems in nonlinear elasticity. Arch. Ration. Mech. Anal.63 (1977) 337-403.  Zbl0368.73040
  5. J.M. Ball, A version of the fundamental theorem of Young measures, in Partial Differential Equations and Continuum Models of Phase Transitions, M. Rascle, D. Serre and M. Slemrod Eds., Springer-Verlag (1989) 207-215.  Zbl0991.49500
  6. J.M. Ball and R.D. James, Fine phase mixtures as minimizers of energy. Arch. Ration. Mech. Anal.100 (1987) 13-52.  Zbl0629.49020
  7. J.M. Ball and R.D. James, Proposed experimental tests of a theory of fine microstructures and the two-well problem. Phil. R. Soc. Lond. Sect. A338 (1992) 389-450.  Zbl0758.73009
  8. J.M. Ball and K. Zhang, Lower semicontinuity of multiple integrals and the biting lemma. Proc. R. Soc. Edinb. Sect. A114 (1990) 367-379.  Zbl0716.49011
  9. K. Bhattacharya, Comparison of the geometrically nonlinear and linear theories of martensitic transformation. Continuum Mech. Thermodyn.5 (1993) 205-242.  Zbl0780.73005
  10. K. Bhattacharya, N.B. Firoozy, R.D. James and R.V. Kohn, Restrictions on Microstructures. Proc. R. Soc. Edinb. Sect. A124 (1994) 843-878.  Zbl0808.73063
  11. B. Dacorogna, Direct Methods in the Calculus of Variations. Springer (1989).  Zbl0703.49001
  12. F.B. Ebobisse, Luzin-type approximation of BD functions. Proc. R. Soc. Edin. Sect. A129 (1999) 697-705.  Zbl0939.49012
  13. F.B. Ebobisse, On lower semicontinuity of integral functionals in LD(Ω) . Preprint Univ. Pisa.  Zbl1027.49014
  14. I. Ekeland and R. Temam, Convex Analysis and Variational Problems. North-Holland (1976).  Zbl0322.90046
  15. I. Fonseca and S. Müller, A-quasiconvexity, lower semicontinuity and Young measures. SIAM J. Math. Anal.30 (1999) 1355-1390.  Zbl0940.49014
  16. D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order. Second edn, Academic Press (1983).  Zbl0562.35001
  17. Z. Iqbal, Variational Methods in Solid Mechanics. Ph.D. thesis, University of Oxford (1999).  
  18. A.G. Khachaturyan, Theory of Structural Transformations in Solids. John Wiley and Sons (1983).  
  19. D. Kinderlehrer and P. Pedregal, Characterizations of Young measures generated by gradients. Arch. Ration. Mech. Anal.115 (1991) 329-365.  Zbl0754.49020
  20. V.A. Kondratev and O.A. Oleinik, Boundary-value problems for the system of elasticity theory in unbounded domains. Russian Math. Survey43 (1988) 65-119.  Zbl0669.73005
  21. R.V. Kohn, New estimates for deformations in terms of their strains. Ph.D. thesis, Princeton University (1979).  
  22. R.V. Kohn, The relaxation of a double-well energy. Cont. Mech. Therm.3 (1991) 981-1000.  Zbl0784.35059
  23. J. Kristensen, Lower semicontinuity in spaces of weakly differentiable functions. J. Math. Ann.313 (1999) 653-710.  Zbl0924.49012
  24. K. de Leeuw and H. Mirkil, Majorations dans L∞ des opérateurs différentiels à coefficients constants. C. R. Acad. Sci. Paris254 (1962) 2286-2288.  Zbl0112.33002
  25. F.C. Liu, A Luzin type property of Sobolev functions. Ind. Univ. Math. J.26 (1977) 645-651.  Zbl0368.46036
  26. C.B. Jr Morrey, Multiple integrals in the calculus of variations. Springer (1966).  Zbl0142.38701
  27. S. Müller, A sharp version of Zhang's theorem on truncating sequences of gradients. Trans. AMS351 (1999) 4585-4597.  Zbl0942.49013
  28. S. Müller and V. Šverák, Attainment results for the two-well problem by convex integration, in Geometric analysis and the calculus of variations, Internat. Press, Cambridge, MA (1996) 239-251.  Zbl0930.35038
  29. R.T. Rockafellar, Convex Analysis. Princeton University Press (1970).  Zbl0193.18401
  30. E.M. Stein, Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton (1970).  Zbl0207.13501
  31. V. Šverák, Quasiconvex functions with subquadratic growth. Proc. R. Soc. Lond. Sect. A433 (1991) 723-725.  Zbl0741.49016
  32. V. Šverák, Rank one convexity does not imply quasiconvexity. Proc. R. Soc. Edinb. Sect. A120 (1992) 185-189.  Zbl0777.49015
  33. V. Šverák, On the problem of two wells in Microstructure and Phase Transition. IMA Vol. Math. Appl.54 (1994) 183-189.  Zbl0797.73079
  34. L. Tartar, Compensated compactness and applications to partial differential equations, in Nonlinear Analysis and Mechanics: Heriot-Watt Symp., R.J. Knops Ed., IV (1979) 136-212.  
  35. R. Temam, Problèmes Mathématiques en Plasticité. Gauthier-Villars (1983).  Zbl0547.73026
  36. J.H. Wells and L.R. Williams, Embeddings and extensions in analysis. Springer-Verlag (1975).  Zbl0324.46034
  37. B.-S. Yan, On W1,p-quasiconvex hulls of set of matrices. Preprint.  
  38. K.-W. Zhang, A construction of quasiconvex functions with linear growth at infinity. Ann. Sc. Norm Sup. Pisa. Serie IV XIX (1992) 313-326.  
  39. K.-W. Zhang, Quasiconvex functions, SO(n) and two elastic wells. Anal. Nonlin. H. Poincaré14 (1997) 759-785.  Zbl0918.49014
  40. K.-W. Zhang, On the structure of quasiconvex hulls. Anal. Nonlin. H. Poincaré15 (1998) 663-686.  Zbl0917.49014
  41. K.-W. Zhang, On some quasiconvex functions with linear growth. J. Convex Anal.5 (1988) 133-146.  Zbl0915.49008
  42. K.-W. Zhang, Rank-one connections at infinity and quasiconvex hulls. J. Convex Anal.7 (2000) 19-45.  Zbl0976.49009
  43. K.-W. Zhang, On some semiconvex envelopes in the calculus of variations. NoDEA – Nonlinear Diff. Equ. Appl.9 (2002) 37-44.  Zbl1012.49012
  44. K.-W. Zhang, On equality of relaxations for linear elastic strains. Commun. Pure Appl. Anal.1 (2002) 565-573.  Zbl1032.49019

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.